• Profile
Close

Herbal Supplements: Physicians' Safety Guide

M3 India Newsdesk Jul 19, 2017

As the global market is experiencing an exponential increase in herbal medication, concerns regarding their efficacy and safety when used alone or in combination with chemical drugs has to be addressed.

 

 

 

 

According to WHO, it is estimated that approximately 80% of people worldwide are relying on herbal medicines for various medical conditions. Although the herbal supplements seem to be harmless, interactions between herbal medicines and synthetic drugs exist and can have serious clinical consequences.Herbal products do not mandatorily follow any approval process. They do not undergo rigorous assessment for their potency and purity. So although  herbal supplements may seem to be harmless, they have the potential to trigger adverse effects. These adverse events can occur due to a herbal ingredient, contaminant or interaction between the prescribed medicine and the herbal medication.

There is an increasing concern over the potential for herbal medicines to interact with prescription medications.For physician’s there are high chances of seeing patients who are using herbal remedies. Though integrating such remedies in allopathy practice is still a challenge, such a situation demands that the physician is cognizant of the purported effects as well as any adverse effect of any such alternative medicine therapies.

 


Herb-drug interactions

Both pharmacokinetic and pharmacodynamic components may be involved in herb-drug interactions. Pharmacokinetic herb-drug interactions include interference in the metabolism, absorption or elimination of one over other. The pharmacodynamic interactions include two different mechanisms of action working in opposite directions. Amongst the different types of interactions, their outcomes and the systems involved, clinically understood and important ones are cytochrome P-450, P-glycoprotein transmembrane pump and impaired hepatic or renal function.

Drugs that have a high potential to interact with herbal medicines usually have a narrow therapeutic index, including warfarin, digoxin, cyclosporine, tacrolimus, amitriptyline, midazolam, indinavir, and irinotecan. Many of them are substrates of cytochrome P450s (CYPs) and/or P-glycoprotein (P-gp). (Curr Med Chem. 2011;18(31):4836-50.)

Commonly consumed herbal supplements and their interactions with  drugs are mentioned below

  • Excessive intake of aloe vera causes inhibition of cardiac glycosides and antiarrhythmic drugs.
  • Chilli pepper interferes and inhibits the action of antihypertensives.
  • Fenugreek and garlic have both additive and inhibition effects on anticoagulants and lipid-lowering drugs. In addition, garlic may interact with warfarin, antihypertensives and antiplatelet drugs.
  • Ginger shows effects on platelet inhibitors, antihypertensives and anticoagulants.
  • Green tea which is widely used interacts with warfarin.
  • Garlic (Allium sativum) changes pharmacokinetic variables of paracetamol, decreases blood concentrations of warfarin and produces hypoglycaemia when taken with chlorpropamide.It has been shown to increase the clotting time and international normalized ratio (INR) of warfarin. It also reduce the area under the plasma concentration-time curve (AUC) and maximum concentration of saquinavir in humans

Adulteration in herbal supplements

Adulterated herbal supplements with active pharmaceutical ingredients can interact intensely with the prescribed chemical drugs. For instance, people using nitroglycerine for hypertension can face severe hypotension if a supplement is adulterated with a phosphodiesterase-5 inhibitor. Sometimes, plant product contaminated with pesticides, heavy metals, bacteria or fungi can be used in the herbal medicine preparation.

Some adverse cardiovascular effects due to an active pharmacologic ingredient in herbal supplements are as follows:

  • Valvular heart disease and pulmonary artery hypertension are observed due to fenfluramine contamination in supplements for weight loss.
  • Sibutramine, a possible contaminant in weight loss supplement increases risk of myocardial infarction and stroke in patients with known coronary artery disease.

Contaminants such as 19-norandrosterone, metandienone, stanozolol and testosterone found in supplements which enhance athlete performance can cause myocardial infarction and sudden death.


Communicating with patients

Often, physicians do not question about the history of any herbal medicines or supplements used. Lack of proper communication between the physicians and the patients is a major pitfall in identifying the cause of any adverse events. Before prescribing any drug, physicians should enquire about any herbal medication in use or used in the past. Available information on potential benefits and harm of herbal medication should be discussed with the patient. 


An old clinical research paper published in American Family Physician journal (Am Fam Physician. 1999 Mar 1;59(5):1239-1244)by M Johns and colleagues present 5 imperative questions to ask patients who may be taking herbal products

  1. Are you taking an herbal product, herbal supplement or other “natural remedy?”
  2. If so, are you taking any prescription or nonprescription medications for the same purpose as the herbal product?
  3. Have you used this herbal product before?
  4. Are you allergic to any plant products?
  5. Are you pregnant or breast-feeding?


 



To sum it up, herbal supplements are freely available and patients often use these without proper physician’s guidance which puts them at a high risk of adverse effects. It is paramount that physicians stay abreast of trends of herbal medicine use and their potential for drug interactions cannot be underestimated.

 




References

  1. Chen XW1, Serag ES, Sneed KB, Liang J, Chew H, Pan SY, Zhou SF. Clinical herbal interactions with conventional drugs: from molecules to maladies. Curr Med Chem. 2011;18(31):4836-50
  2. Cohen PA and Ernst E. Safety of herbal supplements: a guide for cardiologists. Cardiovasc Ther. 2010 Aug;28(4):246-53.
  3. 2. Martins Ekor. The growing use of herbal medicines: issues relating to adverse reactions and challenges in monitoring safety. Review article. Frontiers in pharmacology. Jan 2014.
  4. 4. Adriane Fugh-Berman MD. Herbs and Dietary Supplements in the Prevention and Treatment of Cardiovascular Disease. Preventive cardiology. Jan 2000.
  5. 5. Junhua Zhang, Igho J Onakpoya et al. The Safety of Herbal Medicine: From Prejudice to Evidence. Evidence-Based Complementary and Alternative Medicine. Volume 2015 (2015), Article ID 316706 http://dx.doi.org/10.1155/2015/316706
Only Doctors with an M3 India account can read this article. Sign up for free.
  • 55 lakhs+ doctors trust M3 globally

  • Nonloggedininfinity icon
    Unlimited access to original articles by experts
  • Nonloggedinlock icon
    Secure: we never sell your data
  • Signing up takes less than 2 mins
Try M3 India / Log In
x
M3 app logo
Choose easy access to M3 India from your mobile!


M3 instruc arrow
Add M3 India to your Home screen
Tap  Chrome menu  and select "Add to Home screen" to pin the M3 India App to your Home screen
Okay